Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 173, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2010, 8:20 PM MDT for Bowman County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2010, 8:20 PM MDT (02:20 UTC)
- Expired
- Jun 30, 2010, 9:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Bowman County, ND
The radar
The Bismarck radar (KBIS), 224 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 7:35 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:47 PM MDT, 33 minutes earlier.
Area forecast discussion, Jun 30, 7:47 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 847 PM CDT WED JUN 30 2010 .UPDATE... RECENT MOIST AIR ADVECTION AND NORTHEASTWARD TRANSLATION OF SEVERE STORMS HAVE PROMPTED ISSUANCE OF A SEVERE THUNDERSTORM WATCH ACROSS PORTIONS OF WESTERN NORTH DAKOTA. && .PREV DISCUSSION... /ISSUED 315 PM CDT WED JUN 30 2010/ SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... THE 12 UTC GFS AND NAM AS WELL AS 00 UTC ECMWF REMAIN IN GOOD AGREEMENT THROUGH THE SHORT TERM. THE MAIN FORECAST CONCERN CONTINUES TO BE THREAT OF SEVERE THUNDERSTORMS THROUGH THE PERIOD. CURRENTLY...500 HPA RIDGE AXIS HAS PUSHES INTO EASTERN NORTH DAKOTA TODAY WITH A BROAD TROUGH CENTERED ALONG THE WEST COAST. THIS PLACES MAINLY WESTERN NORTH DAKOTA UNDER SOUTHWEST FLOW ALOFT. AT THE SURFACE...A SURFACE TROUGH SITS IN EASTERN MONTANA WITH A COLD FRONT FROM OPHEIM TO WEST OF MILES CITY TO SHERIDAN WYOMING. AHEAD OF THE COLD FRONT TEMPERATURES ARE IN THE MID TO UPPER 80S WITH DEW POINTS IN THE MID TO UPPER 60S ACROSS WESTERN NORTH DAKOTA. THE STRONGEST PRESSURE GRADIENT SITS EAST OF A LINE FROM MINOT TO BISMARCK WITH WINDS FROM 20 TO 30 MPH AND GUSTS AS HIGH AS 41 MPH AT JAMESTOWN. A VERY SLOW PROGRESSION IN THE UPPER LEVEL PATTERN OCCURS OVER THE NEXT SEVERAL DAYS AS THE RIDGE AND TROUGH SLOWLY MOVE EASTWARD. THE SOUTHWESTERLY FLOW ALOFT OVER THE NORTHERN PLAINS ALLOWS DISTURBANCES MOVING THROUGH THE TROUGH TO LIFT THROUGH THE PLAINS THROUGH FRIDAY NIGHT BEFORE THE ARRIVAL OF THE MAIN UPPER LEVEL LOW ON SATURDAY. THIS IS EXPECTED TO BRING SEVERAL ROUND OF SEVERE WEATHER THROUGH THE STATE TONIGHT THROUGH FRIDAY NIGHT WITH ANOTHER POSSIBLE ROUND OVER CENTRAL AND EASTERN PORTIONS OF NORTH DAKOTA ON SATURDAY. THE STORM PREDICTION CENTER CURRENTLY HAS MAINLY WESTERN AND NORTHERN NORTH DAKOTA IN SLIGHT RISK WEDNESDAY THROUGH FRIDAY. CONSIDERABLE CONVECTIVE INHIBITION IS HOLDING BACK CONVECTIVE DEVELOPMENT OVER WESTERN NORTH DAKOTA TODAY WITH MIXED LAYER CAPE VALUES AROUND 1500 J/KG AND SUFFICIENT 0 TO 6 KM BULK SHEAR FOR SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL AND EASTERN MONTANA AND SUSTAIN THEMSELVES INTO WESTERN NORTH DAKOTA THIS EVENING AND POTENTIALLY OVERNIGHT. INHIBITION SLOWLY DISSOLVES THROUGH THURSDAY WHILE INSTABILITY. A POTENTIAL MODERATELY UNSTABLE ATMOSPHERE ON LATE THURSDAY INCREASES THE RISK OF SEVERE WEATHER WITH OTHER POTENTIALLY MODERATELY UNSTABLE DAY ON FRIDAY. LOOK FOR BREEZY CONDITIONS TO CONTINUE THROUGH FRIDAY AS STRONG PRESSURE GRADIENT PERSISTS OVER CENTRAL NORTH DAKOTA. THE PRESSURE GRADIENT IN CONJUNCTION WITH AFTERNOON HEATING IS ALLOWING STRONG MID LEVEL WINDS TO MIX TO THE SURFACE. EXPECT ABOVE NORMAL TEMPERATURES TO CONTINUE THROUGH SATURDAY BEFORE THE COLD AIR BEHIND THE COLD FRONT MOVES INTO WESTERN NORTH DAKOTA. COOLER WEATHER AND WITH GENERALLY LOW LOW CHANCES FOR THUNDERSTORMS ON THE 4TH OF JULY...SUNDAY. LONG TERM...SUNDAY THROUGH THURSDAY... A BROAD SUBTROPICAL RIDGE OVER THE SOUTHEASTERN CONUS WILL ULTIMATELY ALLOW HEIGHT FALLS ASSOCIATED WITH LOW-AMPLITUDE TROUGHING OVER THE PACIFIC NORTHWEST TO OVERSPREAD MUCH OF THE NORTHERN PLAINS. A CORRESPONDING JET STREAM PATTERN WILL LIKELY CONTRIBUTE TO AN ACTIVE WEATHER PATTERN THROUGH THE FIRST HALF OF THE EXTENDED PERIOD. A STRONG MID LEVEL IMPULSE AND ATTENDANT SURFACE COLD FRONT SHIFTING EASTWARD ACROSS CENTRAL ND SHOULD BE THE FOCUS FOR ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND EASTERN ND EARLY IN THE PERIOD. THE POTENTIAL FOR ADDITIONAL CONVECTION BEYOND SUNDAY AFTERNOON WILL BE DICTATED BY SEVERAL MID/UPPER LEVEL DISTURBANCES EMANATING FROM THE NORTHWESTERN US TROUGH...AND THE PREDICTABILITY OF ANY SPECIFIC CONVECTIVE EVENTS WILL REMAIN LOW THROUGH THE PERIOD. TEMPERATURES WILL LIKELY TREND COOLER THROUGH THE EARLY PART OF NEXT WEEK IN RESPONSE TO MID/UPPER LEVEL TROUGHING. PRECIPITATION CHANCES WILL BE REDUCED DRAMATICALLY BY THE MIDDLE OF NEXT WEEK AS THE ACTIVE BRANCH OF THE UPPER JET IS SHUNTED NORTHWARD AS A RESULT OF LARGE SCALE RIDGING OVER THE CENTRAL CONUS. AVIATION... VFR FLYING CONDITIONS WILL CONTINUE ACROSS MUCH OF WESTERN AND CENTRAL ND THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING IN ADVANCE OF A WEAK SURFACE TROUGH SITUATED ALONG THE MT/ND BORDER. AN AREA OF LOW CLOUDS DEVELOPED OVER PORTIONS OF NORTH CENTRAL ND EARLIER THIS AFTERNOON...BRIEFLY RESULTING IN MVFR CIGS BELOW 3000 FEET AT KMOT. OCCASIONAL MVFR CONDITIONS WILL REMAIN POSSIBLE AT KMOT THROUGH 00 UTC THIS EVENING. STRONG WINDS AT KJMS ARE EXPECTED TO SLOWLY RELAX INTO THE EVENING HOURS. OTHERWISE...EXPECT THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN OF EASTERN MT LATE THIS AFTERNOON...AND SPREAD NORTHEASTWARD INTO PORTIONS OF WESTERN AND CENTRAL ND THROUGH THE EVENING AND OVERNIGHT. OCCASIONAL MVFR CONDITIONS ARE POSSIBLE BENEATH ANY INDIVIDUAL THUNDERSTORM. ENVIRONMENTAL CONDITIONS WILL SUPPORT ISOLATED LARGE HAIL AND DAMAGING WINDS WITH THE STRONGEST STORMS...ESPECIALLY ACROSS WESTERN ND. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DC/WAA LONG TERM/AVIATION...CLH/NH UPDATES...SCHECK
Hazardous weather outlook, Jun 30, 7:41 PM MDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 841 PM CDT WED JUN 30 2010 NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-020145- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON- BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 841 PM CDT WED JUN 30 2010 /741 PM MDT WED JUN 30 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND NORTHWEST NORTH DAKOTA TONIGHT...A FEW OF WHICH MAY BE STRONG. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WARM AND HUMID CONDITIONS ARE FORECAST THROUGH FRIDAY WITH HIGH TEMPERATURES IN UPPER 80S TO MID 90S. WHEN COMBINING THE TEMPERATURE WITH THE HUMIDITY...THE HEAT INDEX WILL APPROACH 95 TO 100 ACROSS CENTRAL AND PORTIONS OF WESTERN NORTH DAKOTA THURSDAY AND FRIDAY. THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY THROUGH SUNDAY...SOME OF WHICH MAY BE SEVERE THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND FRIDAY. NDZ017-018-031>033-040-041-043-044-020145- MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 841 PM CDT WED JUN 30 2010 /741 PM MDT WED JUN 30 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM CDT...1 AM MDT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH SEVERE THUNDERSTORMS WEDNESDAY NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WARM AND HUMID CONDITIONS ARE FORECAST THROUGH FRIDAY WITH HIGH TEMPERATURES IN UPPER 80S TO MID 90S. WHEN COMBINING THE TEMPERATURE WITH THE HUMIDITY...THE HEAT INDEX WILL APPROACH 95 TO 100 ACROSS WESTERN NORTH DAKOTA THURSDAY AND FRIDAY. THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY THROUGH SUNDAY...SOME OF WHICH MAY BE SEVERE THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK. AYD
In the hours before
Special weather statement, Jun 30, 8:11 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 911 PM CDT WED JUN 30 2010 NDZ040-043-010315- BOWMAN-SLOPE- 811 PM MDT WED JUN 30 2010 ...SPECIAL WEATHER STATEMENT... AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 25 MILES SOUTHWEST OF BOWMAN...MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUNSET BUTTE... MARMARTH... GRIFFIN... RHAME... BOWMAN... PRETTY BUTTE... BUFFALO SPRINGS... SCRANTON... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:35 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Slope | 40 min |
| Jun 30, 9:14 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 24 min |
| Jun 30, 9:31 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 44 min |
| Jun 30, 10:09 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Golden Valley, McKenzie, Stark | 51 min |
| Jun 30, 10:53 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mercer | 22 min |
| Jun 30, 11:11 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mercer, Mountrail | 64 min |
| Jun 30, 11:28 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 62 min |
| Jun 30, 11:35 PM MDT | Areal Flood Advisory | BIS | Dunn, McLean, Mercer, Stark | 4 hr |
| Jul 1, 12:06 AM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Renville, Ward | 54 min |
| Jul 1, 12:59 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 61 min |
| Jul 1, 1:55 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 65 min |
| Jul 1, 2:45 AM MDT | Severe Thunderstorm Warning | BIS | Rolette | 45 min |
| Jul 1, 2:18 PM MDT | Heat Advisory | BIS | Adams, Burleigh, Dunn, Emmons, Grant, Hettinger and 3 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.